Skip to Content
Home > Wellness > Health Library > Menstrual Changes Caused by Birth Control Methods
When you start using birth control pills, your periods will
be regulated by the hormones in the pills. This can cause your periods to
change. Birth control pills can cause bleeding between periods, and your
periods are likely to be lighter or you may not have periods at all. It is very
important to take your pills at the same time every day.
changes caused by the use of progesterone (such as Depo-Provera, Implanon or Nexplanon, or
mini-pills) are different for every woman. You may have normal periods,
bleeding between periods, irregular bleeding, or no periods at all.
Intrauterine devices (IUDs), especially those with
hormones, may also cause changes in your periods different than you
When you start using a new birth control method, ask your
doctor what you can expect your periods to be like.
ByHealthwise StaffPrimary Medical ReviewerWilliam H. Blahd, Jr., MD, FACEP - Emergency MedicineSpecialist Medical ReviewerH. Michael O'Connor, MD - Emergency Medicine
Current as ofFebruary 20, 2015
Current as of:
February 20, 2015
William H. Blahd, Jr., MD, FACEP - Emergency Medicine & H. Michael O'Connor, MD - Emergency Medicine
To learn more about Healthwise, visit Healthwise.org.
© 1995-2015 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.
I Want To...
Our interactive Decision Points guide you through making key health decisions by combining medical information with your personal information.
You'll find Decision Points to help you answer questions about:
Get started learning more about your health!
Our Interactive Tools can help you make smart decisions for a healthier life. You'll find personal calculators and tools for health and fitness, lifestyle checkups, and pregnancy.
Feeling under the weather?
Use our interactive symptom checker to evaluate your symptoms and determine appropriate action or treatment.